Rip Current, North Central
- When
- September 11, 4:00 PM AST
- Where
- North Central forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.
A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 11, 11:55 AM AST, 4 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service San Juan PR 1155 AM AST Sat Sep 11 2021 .UPDATE... A few changes were made to the forecast to increase PoPs this afternoon through tonight. Satellite imagery suggests that the areas of drier air are moistening. Additionally, it appears that models are underestimating the magnitude of the arriving moisture with the induced trough today. The 12Z upper air sounding from St Maarten shows precipitable water in excess of 2 inches (2.40 inches), while the Total Precipitable Water imagery from GOES-16 showed PWAT around 1.9 inches in that area. With the 12Z sounding from San Juan, PWAT was 2.13 inches, while satellite suggested values around 1.5 to 1.6. With showers and isolated thunderstorms around the area, there is the potential that the observations were slightly contaminated, resulting in higher moisture values; but, at least some underestimation by the satellite cannot be ruled out. Additionally, in the areas of greatest moisture with this feature, the satellite estimates are still slightly more moist than model guidance. As such, forecast has been adjusted to reflect additional moisture. Otherwise, the forecast reasoning remains the same. There is troughing over the area, providing instability. This instability combined with sufficient moisture and warm water temps has resulted in the widespread shower activity that has been seen, mostly over the local waters, this morning, with isolated thunderstorms. The leading edge of the enhanced moisture with this disturbance is evident on satellite, as well as radar. Showers are expected to persist. Convection is expected to generate significant shower activity again this afternoon, and some clouds have begun to develop over the interior and southwestern portions of Puerto Rico. Late tonight, a tropical wave will arrive, and moisture will increase again. Though there is a small dry slot ahead of the wave, the drop in moisture is not likely to be lasting over the region, and the decrease is relatively modest during that time. Therefore, active weather can, on the whole, be expected to continue through the weekend over the region. && .AVIATION... Prevailing VFR at all terminals, however passing SHRA with isold TSRA btw E PR and the U.S. Virgin Islands will cause brief MVFR enroute btw islands and ovr the regional waters. Winds will be fm the E-NE around 15KT with occasional gusts. Sea breeze variations expected at some terminals til 11/23Z. VCTS/VCSH possible at most terminals durg prd. Aftn SHRA development with isold TSRA over the interior and west sections of PR will cause brief mountain Top obscurations with MVFR in SHRA/Isold TSRA til 11/23Z. Winds will become 10 kts or less aft 11/23Z. && .MARINE... Conditions will remain much as they have been, relatively tranquil. Seas of up to 5 feet are expected for the offshore waters and lower for the nearshore. Winds are generally easterly, with speeds of up to 15 knots, with 20 knots locally. Active weather will persist for the local waters, with showers and isolated thunderstorms. In the vicinity of thunderstorms and vigorous showers, stronger, gusty winds are likely, and degraded marine conditions accompanying. There is a moderate risk of rip currents for beaches from northwestern to northeastern Puerto Rico, as well as beaches of southeastern Puerto Rico, southern and eastern St. Croix, and most beaches of Vieques, Culebra, and the northern USVI. && .PREV DISCUSSION... /issued 440 AM AST Sat Sep 11 2021/ SYNOPSIS...A seasonable weather pattern will prevail across the local area for today with afternoon convection across the interior and southwestern quadrant of Puerto Rico. Conditions will turn more unsettled for Sunday as a tropical wave in combination with a Tropical Upper Tropospheric Trough (TUTT) will result in more widespread shower and thunderstorm activity. Unsettled weather conditions look to continue into the middle of next week as the TUTT and additional deep tropical moisture will enhance shower and thunderstorm activity. SHORT TERM...Today through Monday... An upper trough and an increase in moisture due to an approaching tropical wave, means a transition to a wetter pattern through the short term period, though mainly starting late tonight through Monday. For today, we have an upper trough that is moving west to the north of the local islands, which is also reflected in the mid levels with a weak trough. This is causing widely scattered showers and a few thunderstorms across the local waters early this morning, and is expected to provide support for thunderstorm development this afternoon across the interior into the southwestern quadrant of Puerto Rico. Not only the mid and upper level troughs may play a role in the afternoon convection over Puerto Rico, the sea breeze convergence is the main reason why the most significant showers are expected to be in the west to southwest sections of Puerto Rico, with a lower chance of rain across the coastal areas of PR and across the USVI. That said, a tropical wave could start causing an increase in moisture tonight, and much higher than normal moisture could be over the local areas by late Sunday into Monday. The precipitable water is forecast to be near 1.8 to 1.9 inches this evening, decreasing in the late evening, but then increasing again by Sunday morning to around 2 inches, persisting through Sunday, but increasing to about 2.25 inches by Monday afternoon. This significant increase in moisture, combined with the upper trough, which is expected to be just to the west northwest of the local islands, could cause a significant increase in instability and shower activity across the local area. The local guidance suggests that eastern PR and in particular the northern USVI could see a decent increase in shower activity on Sunday, while Monday favors central and western PR. The daytime high temperatures are expected to be near 90 degrees once again today across the lower elevations of PR and the USVI, with heat index values in the low 100s. However, given the amount of moisture and possible cloudiness expected on Sunday and Monday, it looks like the daytime high temps could peak in the upper 80s, especially for the San Juan and St Thomas airports, but St Croix could still get to 90 degrees this weekend. LONG TERM...Tuesday through Saturday... Model guidance continues to suggest unsettled conditions will prevail Tuesday and Wednesday. The aformentioned TUTT will be nearly stationary near the Dominican Republic, with the area on the favorable side for divergence aloft. This in combination with deep tropical moisture with precipitable water values expected to range between 2.0-2.2 inches will favor rounds of enhanced shower and thunderstorm activity, with the potential for urban and small stream flooding to materialize in areas that see the heaviest and most persistent rainfall activity. By Thursday and continuing through the end of the long term period, as the TUTT weakens and a mid and upper-level ridge builds overhead, a drier air mass will be moving in aloft. In addition, a Saharan Air Layer will also be moving in promoting somewhat drier air at low-levels as well. Therefore, a decrease in the areal coverage of shower activity seems likely. Nevertheless, strong daytime heating and local effects in combination with sufficient low-level moisture will be sufficient to generate afternoon convection, mainly across the western half of Puerto Rico. AVIATION...Brief SHRA could cause VCSH across the local terminals in the morning. Winds will be light and variable through 11/13Z, but will be from the E-NE thereafter at around 15KT with occasional gusts. Sea breeze variations in wind direction expected at TJPS after 11/13Z. VCTS possible at TJPS after 11/17Z. Afternoon cloud development will cause mountain obscurations across the higher elevations. Winds will decrease after 11/23Z. MARINE...Mainly tranquil seas of up to 5 feet will prevail during the next several days along with generally moderate easterly winds. A tropical wave will move across the area tonight into Sunday, increasing shower and thunderstorm activity across the regional waters. For beachgoers, there is a moderate risk of rip currents for most of the north and east-facing beaches of the local islands for today. && .PRELIMINARY POINT TEMPS/POPS... SJU 91 80 90 78 / 40 40 50 40 STT 89 79 88 78 / 40 50 50 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM LONG TERM....CRS PUBLIC DESK...RVT
Perspectivas sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia en San Juan PR 454 AM AST sabado 11 de septiembre de 2021 AMZ710>745-PRZ001>013-120900- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe- 454 AM AST sabado 11 de septiembre de 2021 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas con lluvia fuerte y rafagas de vientos breves esta tarde a traves de sectores del oeste y suroeste de Puerto Rico. .Inundaciones...Lluvias fuertes podrian resultar en inundaciones urbanas y de riachuelos. .Corrientes marinas...Existe riesgo alto de corrientes marinas para las playas del norte y sureste de Puerto Rico. .Calor...Se esperan indices de calor entre 100 y 107 grados en porciones de areas costeras de Puerto Rico. .Dias dos hasta el siete...domingo a viernes Condiciones inestables en los niveles altos ayudaran al desarrollo de actividad de aguaceros en horas de la tarde a traves de sectores del oeste e interior de Puerto Rico cada dia. Como resultado, el peligro de inundaciones y tronadas continue con el potencial de prevalecer en moderado por los siguientes dias. Se espera un riesgo de calor moderado a traves de sectores costeros debido a un flujo de vientos un poco mas del sureste el domingo. El jueves, se esperan cielos brumosos para el jueves a medida que a una masa de Polvo de Sahara se filtre a traves del area. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-120900- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 454 AM AST sabado 11 de septiembre de 2021 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche. .Corrientes marinas...Hay un riesgo moderado de corrientes marinas para las playas del noreste y sureste de las islas. .Calor...Se esperan indices de calor entre 100 y 107 grados en porciones de areas costeras de St. Thomas y St.John. .Dias dos hasta el siete...domingo a viernes Para el fin de semana, se esperan condiciones inestables en los niveles altos que ayudaran a mantener el peligro de inundaciones y tronadas a traves de las aguas locales. Se espera un riesgo de calor moderado a traves de sectores costeros debido a un flujo de vientos un poco mas del sureste el domingo. El jueves, se esperan cielos brumosos para el jueves a medida que a una masa de Polvo de Sahara se filtre a traves del area. .Comunicado sobre informacion reportada por observadores... No se espera activacion amplia de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
Special Weather Statement
National Weather Service San Juan PR
159 PM AST Sat Sep 11 2021
PRZ006-007-009>011-111930-
Central Interior PR-Mayaguez and Vicinity PR-Western Interior PR-
Southwest PR-Ponce and Vicinity PR-
159 PM AST Sat Sep 11 2021
...Strong thunderstorm will impact portions of Sabana Grande, Las
Marias, Lares, Ponce, Adjuntas, Yauco, Lajas, Guayanilla, Maricao,
Guanica, Jayuya, southeastern San German, Utuado, Juana Diaz and
Penuelas Municipalities through 330 PM AST...
At 157 PM AST, Doppler radar was tracking strong thunderstorms over
Tallaboa Alta, or over Penuelas, moving southwest around 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail will be
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ponce, Yauco, Jayuya, Adjuntas, Guayanilla, Guanica, Sabana Grande,
Utuado, San German, Lajas, Penuelas, Coto Laurel, Santo Domingo,
Tallaboa Alta, Capitanejo, Palomas, Magas Arriba, Liborio Negron
Torres, Tallaboa and Marueno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and will lead
to localized flooding in some areas. Do not drive your vehicle
through flooded roadways.
&&
LAT...LON 1820 6656 1798 6654 1797 6656 1798 6675
1801 6677 1795 6684 1795 6690 1797 6692
1795 6691 1794 6693 1793 6692 1793 6693
1797 6699 1796 6701 1797 6701 1797 6706
1810 6706 1830 6675
TIME...MOT...LOC 1757Z 064DEG 13KT 1803 6670
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RAMComunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
159 PM AST sabado 11 de septiembre de 2021
Central Interior PR-Mayaguez y Vecindad PR-Oeste Interior PR-
Suroeste PR-Ponce y Vecindad PR-
159 PM AST sabado 11 de septiembre de 2021
...Tronada fuerte afectara sectores de los municipios de Sabana
Grande, Las Marias, Lares, Ponce, Adjuntas, Yauco, Lajas,
Guayanilla, Maricao, Guanica, Jayuya, San German, Utuado, Juana Diaz
y Penuelas hasta las 330 PM AST...
A la 157 PM AST, el radar Doppler estaba siguiendo tronadas fuertes
sobre Tallaboa Alta, o sobre Penuelas, moviendose hacia el suroeste
a alrededor de 15 mph.
PELIGROS...Vientos en exceso de 30 mph y granizo pequeno seran
posibles.
RECURSO...Radar.
IMPACTOS...Rafagas de vientos pudieran derrumbar objetos sueltos.
Danos menores a objetos en el exterior son posibles.
Las localidades impactadas incluyen...
Ponce, Yauco, Jayuya, Adjuntas, Guayanilla, Guanica, Sabana Grande,
Utuado, San German, Lajas, Penuelas, Coto Laurel, Santo Domingo,
Tallaboa Alta, Capitanejo, Palomas, Magas Arriba, Liborio Negron
Torres, Tallaboa y Marueno.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.
Lluvias torrenciales tambien estan ocurriendo con esta tronada y
pudieran causar inundaciones localizadas en algunas areas. No
conduzca su vehiculo por carreteras inundadas.
&&
TAMANO MAXIMO DE GRANIZO...0.25 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH
RAM/ICPSpecial Weather Statement
National Weather Service San Juan PR
245 PM AST Sat Sep 11 2021
PRZ010-011-111915-
Mayaguez and Vicinity PR-Southwest PR-
245 PM AST Sat Sep 11 2021
...A strong thunderstorm will impact portions of Anasco, Cabo Rojo,
Mayaguez and Hormigueros Municipalities through 315 PM AST...
At 245 PM AST, Doppler radar was tracking a strong thunderstorm over
Hormigueros, moving west at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 1824 6709 1797 6713 1797 6721 1799 6722
1800 6720 1801 6716 1804 6721 1807 6718
1807 6720 1809 6720 1813 6717 1814 6719
1816 6718 1820 6715 1826 6718
TIME...MOT...LOC 1845Z 072DEG 14KT 1816 6716
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DSRComunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
245 PM AST sabado 11 de septiembre de 2021
Mayaguez y Vecindad PR-Suroeste PR-
245 PM AST sabado 11 de septiembre de 2021
...Una tronada fuerte afectara sectores de los municipios de Anasco,
Cabo Rojo, Mayaguez y Hormigueros hasta las 315 PM AST...
A las 245 PM AST, el radar Doppler estaba siguiendo una tronada
fuerte sobre Hormigueros, moviendose hacia el oeste a 15 mph.
PELIGROS...Vientos en exceso de 30 mph y granizo pequeno.
RECURSO...Radar.
IMPACTOS...Rafagas de vientos pudieran derrumbar objetos sueltos.
Danos menores a objetos en el exterior son posibles.
MEDIDAS DE PRECAUCION/PREPARATIVOS...
Si se encuentra en el exterior, considere buscar refugio dentro de
un edificio.
&&
TAMANO MAXIMO DE GRANIZO...0.25 PULGADAS
RAFAGA DE VIENTO MAXIMA...30 MPH
DSR/ICP1 rip current. Local standard time, as filed.
A 24 year old male drowned after being swept by rip currents in La Palma Beach in Manati.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, North Central | 2021-09-11 | 24 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2021Every state in 2021This day in weather historyWarnings in Puerto Rico, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981348.